Edited By Kevin Connolly
Published: August 6, 2018
Fact Checked
Fact-Checked

Editors carefully fact-check all Drugwatch content for accuracy and quality.

Drugwatch has a stringent fact-checking process. It starts with our strict sourcing guidelines.

We only gather information from credible sources. This includes peer-reviewed medical journals, reputable media outlets, government reports, court records and interviews with qualified experts.

About half of men who are 50 or older suffer from male-pattern baldness. Some men may even start losing their hair in their 20s.

Merck introduced Propecia (finasteride) to treat hair loss in 1997. It was an instant hit. Nearly half a million men filled prescriptions for it within a year if its release.

But what Merck didn’t tell men was that the drug could cause permanent side effects. These include sexual, mental and hormonal problems.

Mo, a Propecia victim from California, is my guest on this Drugwatch Podcast.

He contacted me after reading Drugwatch’s coverage on Propecia.

His goal is to spread awareness and warn others about the drug.

He started taking it in 2009 at age 26.

“I remember I was so conservative about the side effects, and several times I asked the doctor if there [were] any side effects with this drug,” Mo said. “But they said no, it’s totally fine.”

In fact, they said it would protect him from having an enlarged prostate that could lead to cancer.

Mo took the drug for seven years. When he stopped, the side effects began. He suffered severe insomnia, panic attacks and muscle problems.

“I was like a zombie,” he said. He lost a relationship and his job.

After he did some research, he found the Post-Finasteride Syndrome (PFS) Foundation. The support group helped him understand his condition.

Mo begs other men, “Don’t take this horrible drug.”

The U.S. Food and Drug Administration updated Propecia’s label in 2011. It warned about male breast cancer and erectile dysfunction.

In 2012, the FDA added more sexual disorders to the warning.